paraquat poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

paraquat poisoning

[per′əkwot′]
Etymology: Gk, para + L, quaterni, four each, potio, drink
a toxic condition caused by the ingestion of paraquat dichloride, a highly poisonous herbicide. Characteristically, progressive pulmonary fibrosis and damage to the esophagus, kidneys, and liver develop several days after ingestion. After fibrosis begins, death is inevitable, usually within 3 weeks. The mechanism of action of the poison is unknown. Most often poisoning results from accidental occupational exposure. There is considerable concern that the inhalation of the smoke of marijuana treated with the herbicide may cause intoxication, but no clinical syndrome resulting from such exposure has been documented.

paraquat poisoning

Poisoning caused by ingestion of paraquat. Patients may be treated with oral activated charcoal and, if kidney failure is present, hemodialysis.
See also: poisoning
References in periodicals archive ?
7] described the findings on chest radiographs and computed tomography after paraquat poisoning, emphasising the sequential abnormalities that are visible on radiographs and their clinical implications.
The classic radiological progression in paraquat poisoning is helpful, as diagnosis may be delayed without positive identification of the culprit substance (e.
Failure of continuous venovenous hemofiltration to prevent death in paraquat poisoning.
Metabolite concentrations (mmol/L) in the urine after paraquat poisoning, as determined by [sup.
Coroner Patrick Dorgan said death was due to pulmonary oedema following paraquat poisoning.
Accidental paraquat poisoning is common globally because of its widespread use as a herbicide in agriculture.